Alert archive / Minnesota / Special Weather Statements in 2024
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 21, 2024, 6:13 AM CDT for Yellow Medicine County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2024, 6:13 AM CDT (11:13 UTC)
- Expired
- Sep 21, 2024, 6:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 40
County Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:33 AM CDT | HAIL 1 | 3 Nw Sacred Heart, MN | Photo sent via Facebook messenger. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677
WWUS83 KMPX 211113
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Sat Sep 21 2024
MNZ056-064-065-211145-
Chippewa MN-Yellow Medicine MN-Renville MN-
613 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES
THROUGH 645 AM CDT...
At 613 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 40 and 65.
U.S. Highway 59 between mile markers 88 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 9592 4504 9535 4470 9518 4469 9531
4470 9536 4468 9536 4463 9587
TIME...MOT...LOC 1113Z 253DEG 29KT 4474 9570
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
NDCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 21, 6:04 AM CDT, 9 minutes earlier. Its key messages:
- Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today.
- A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week.
Area forecast discussion, Sep 21, 6:04 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Sat Sep 21 2024 .KEY MESSAGES... - Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today. - A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week. && .DISCUSSION... Issued at 240 AM CDT Sat Sep 21 2024 This weekend...Scattered showers with some isolated thunderstorms will continue this morning driven by a LLJ in the warm sector of the advancing system. Another round of showers and thunderstorms is expected today along and ahead of the cold front. With a cap in place there should be a time gap in precipitation later this morning once the LLJ driven convection comes to an end. As the surface heating continues ahead of the front thermal profiles will eventually allow for the cap to break. This will most likely be in the afternoon. By that time the front should get far enough that the most likely areas for rain and thunder will be in the southeastern quarter of Minnesota and into western Wisconsin. The heating under the cap should allow for some instability to form with up to around 1000 J/kg of SBCAPE forecast. Not a great shear setup so the chances for severe storms are low. Any chance for a stronger storm would likely be pulse convection and would not be a long lived strong to severe threat if even occurs. Temperatures will be much cooler behind this front with temperatures across northwestern Minnesota (behind the front) 20 to 25 degrees cooler than southeastern Minnesota (ahead of the front) for today's forecast high temperatures. Behind this front Sunday will be much cooler with high temperatures in the mid to upper 60s. Also with high pressure moving in, there should be clearing skies during the day. Another system likely staying to our south is unlikely to provide rain chances, but could keep cloud cover longer across southern Minnesota into parts of western Wisconsin. Monday through Friday... The week ahead will be dominated by surface high pressure with little chance for additional rainfall. Also under mostly high pressure expect clear to mostly clear skies. Winds at 850 mb trend back to a southerly or westerly direction with more of a WAA regime in place. This will help provide a warming trend through the week. Bringing Monday's highs of near 70 up into the upper 70s by the end of the week. Normal high temperatures this time of year are in the upper 60s. So near normal the start of the week warming back above normal for the remainder of the week. Despite annual precipitation numbers still well above normal September has been dry for many, with MSP Airport currently on track for one of the driest Septembers on record. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 604 AM CDT Sat Sep 21 2024 Overall VFR today with periods of showers and thunderstorms possible. Isolated thunderstorms will continue this morning. These will remain isolated and may not hit terminals, but it could be close and the spots where it is most likely have a PROB30. Another chance for showers and storms this afternoon. This would be for eastern MN and western WI terminals. Some LLWS will continue early this morning, but later this morning it should wind down the LLWS. As the LLWS winds down winds will pick up later this morning and remain gusty for much of the period. Should overall be from the south or southeast before the front comes through later today and shifts to the northwest. KMSP...Isolated thunderstorms to the west could get near the terminal between 14Z and 16Z this morning. Kept it as a PROB30 as uncertainty remains on if the storms will survive or dissipate before reaching the terminal area. There is another chance for rain this afternoon as well. Kept with SHRA for now, but if we warm up enough today it might need to be changed to TSRA. /OUTLOOK FOR KMSP/ SUN PM...VFR. Wind N 5-10 kts. MON...VFR. Wind E 5-10 kts. TUE...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...NDC
Hazardous weather outlook, Sep 21, 3:10 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 AM CDT Sat Sep 21 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Isolated to scattered showers with some isolated thunderstorms. The chance for strong to severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 21, 6:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Sat Sep 21 2024
MNZ056-064-065-211145-
Chippewa MN-Yellow Medicine MN-Renville MN-
613 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES
THROUGH 645 AM CDT...
At 613 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 40 and 65.
U.S. Highway 59 between mile markers 88 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 9592 4504 9535 4470 9518 4469 9531
4470 9536 4468 9536 4463 9587
TIME...MOT...LOC 1113Z 253DEG 29KT 4474 9570
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:25 AM CDT | Special Weather Statement | MPX | Sherburne | 50 min |
| Sep 21, 7:29 AM CDT | Special Weather Statement | MPX | Renville | 46 min |
| Sep 21, 7:35 AM CDT | Severe Thunderstorm Warning | MPX | Renville | 40 min |
| Sep 21, 8:14 AM CDT | Special Weather Statement | MPX | Anoka, Chisago | 46 min |
| Sep 21, 8:16 AM CDT | Special Weather Statement | MPX | Renville | 44 min |
| Sep 21, 8:41 AM CDT | Special Weather Statement | MPX | Chisago, Ramsey, Washington | 49 min |
| Sep 21, 9:00 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 45 min |
| Sep 21, 9:02 AM CDT | Special Weather Statement | MPX | Renville | 43 min |
| Sep 21, 9:40 AM CDT | Special Weather Statement | MPX | Meeker | 35 min |
| Sep 21, 9:49 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 26 min |
| Sep 21, 10:59 AM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 46 min |
| Sep 21, 12:44 PM CDT | Special Weather Statement | MPX | Rusk | 46 min |
| Sep 21, 12:52 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 53 min |
| Sep 21, 3:02 PM CDT | Special Weather Statement | MPX | Rusk | 43 min |
| Sep 21, 3:06 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 39 min |
| Sep 21, 4:16 PM CDT | Special Weather Statement | MPX | Rusk | 44 min |
| Sep 21, 4:58 PM CDT | Special Weather Statement | MPX | Eau Claire | 32 min |
Nearby
Special Weather Statements in Minnesota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.